Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
144 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Will taking Cipro cause tendon rupture?

My internist has given me cipro as a travel drug for years ... in case I get bladder, gastro or lung infections while in less developed countries. Lately I have heard more about what I thought was a rare occurence, tendon rupture with cipro. What is the latest?
Mon, 13 Feb 2017
Report Abuse
General & Family Physician 's  Response
HI, thanks for using healthcare magic

Ciprofloxacin belongs to the family of medications called fluoroquinolones. These medications are associated with a risk of tendon injury and inflammation (tendonitis).

Tendon disorders occur in approximately 15 to 20 out of 100 000 persons who use these medications.
Tendonitis (inflammation) is more common than rupture and any tendon may be involved.

Factors that increase the risk of rupture include : use of steroids, history of high cholesterol, gout, rheumatoid arthritis , advanced age, dialysis

I hope this helps
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I ve taken Cipro and Levaquin in the past and have had a posterior tibial tendon rupture that required surgery and tendonitis in both hands with...